Open Access
Translator Disclaimer
2010 More Torsion in the Homology of the Matching Complex
Jakob Jonsson
Experiment. Math. 19(3): 363-383 (2010).

Abstract

A matching on a set $X$ is a collection of pairwise disjoint subsets of $X$ of size two. Using computers, we analyze the integral homology of the matching complex ${\sf M}_n$, which is the simplicial complex of matchings on the set $\{1,\dots, n\}$. The main result is the detection of elements of order $p$ in the homology for $p \in \{5, 7, 11, 13\}$. Specifically, we show that there are elements of order $5$ in the homology of ${\sf M}_n$ for $n \ge 18$ and for $n \in \{14,16\}$. The only previously known value was $n = 14$, and in this particular case we have a new computer-free proof. Moreover, we show that there are elements of order 7 in the homology of ${\sf M}_n$ for all odd $n$ between $23$ and $41$ and for $n = 30$. In addition, there are elements of order $11$ in the homology of ${\sf M}_{47}$ and elements of order $13$ in the homology of ${\sf M}_{62}$. Finally, we compute the ranks of the Sylow 3- and 5-subgroups of the torsion part of $\tilde{H}_d({\sf M}_n; \mathbb{Z})$ for $13 \le n \le 16$; a complete description of the homology already exists for $n \le 12$. To prove the results, we use a representation-theoretic approach, examining subcomplexes of the chain complex of Mn obtained by letting certain groups act on the chain complex.

Citation

Download Citation

Jakob Jonsson. "More Torsion in the Homology of the Matching Complex." Experiment. Math. 19 (3) 363 - 383, 2010.

Information

Published: 2010
First available in Project Euclid: 4 October 2011

zbMATH: 1247.05271
MathSciNet: MR2731551

Keywords: Matching complex , simplicial homology , torsion subgroup

Rights: Copyright © 2010 A K Peters, Ltd.

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.19 • No. 3 • 2010
Back to Top